Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 58, NWS Springfield, MO

April 6, 2003Laclede County, Webster County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 6, 2003, 4:01 PM CDT for Laclede County, Webster County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2003, 4:01 PM CDT (21:01 UTC)
Expired
Apr 6, 2003, 4:45 PM CDT
In force
44 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Laclede County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 60 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
1244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 062101
SVRSGF
MOC105-225-062145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
401 PM CDT SUN APR 6 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WEBSTER COUNTY IN MISSOURI
  SOUTHWESTERN LACLEDE COUNTY IN MISSOURI

* UNTIL 445 PM CDT

* AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR NIANGUA...OR 19 MILES SOUTHWEST OF
  LEBANON...AND MOVING NORTHEAST AT 65 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  WEBSTER AND LACLEDE COUNTIES.

THE TOWNS OF RADER...PHILLIPSBURG AND MORGAN ARE ALSO IN THE PATH OF
THIS STORM.

LAT...LON 3748 9289 3735 9276 3754 9265 3758 9281

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:14 PM CDT, 47 minutes earlier.

Area forecast discussion, Apr 6, 3:14 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
314 PM CDT SUN APR 6 2003

MAIN FORECAST CONCERNS ARE THE ONGOING CONVECTIVE EVENT AND THEN
TEMPERATURES THROUGH MIDWEEK.

ELEVATED THUNDERSTORM OVER WEST CENTRAL AND SOUTHWEST MISSOURI
PUTTING OUT THE LARGEST HAIL WE HAD SO FAR...GENERALLY UP TO 1 INCH
IN DIAMETER HAIL OR A BIT LARGER WITH THE STRONGEST STORMS OVER THE
PAST 2-3 HOURS. STORMS MAINTAINED THEIR STRENGTH IN ELEVATED STRONG
WARM AIR ADVECTION NEAR OR JUST ABOVE ABOVE THE 850MB LEVEL WHERE
40KT WINDS INTERSECT THE 850MB FRONT....BUT IN GENERAL THE STORM
HAVE WEAKENED OVER THE PAST HOUR AS THEY HEAD INTO DEEPER COLD AND
MORE STABLE AIR.

SURFACE MOISTURE IS SURGING NORTHWARD IN A NARROW BAND AHEAD OF THE
DRY LINE WITH DEW POINTS INTO THE MID TO UPPER 50S INTO NORTH
CENTRAL OK. THIS IS VERY CLOSE TO THE MESO ETA DEPICTION WHICH
MOVES MID 50S DEW POINTS INTO EXTREME SE KS AND THE SW CORNER OF MO
BY 00Z. A LOT WILL BE DEPENDENT ON CLOUD COVER AS TO HOW MUCH
SURFACE BASED INSTABILITY CAN OCCUR LATE THIS AFTERNOON. NARROW
CUMULUS LINE HAS DEVELOPED IN SOUTH CENTRAL KS. WILL WATCH THIS AREA
FOR REDEVELOPMENT WITHIN THE NEXT FEW HOURS...GIVEN VERTICAL SHEAR
ABOVE THE ELEVATED STABLE LAYER...WOULD NOT BE AT ALL SURPRISED TO
SEE ELEVATED HAILERS ALONG THE DRY LINE/COLD FRONT...BUT SURFACE
BASED STORMS SHOULD REMAIN SOUTH OF THE AREA. ACTIVITY WILL PUSH
EAST OF THE AREA TONIGHT...BUT BELIEVE BKN-OVC CLOUDS WILL HANG ON
IN MOST AREAS FOR A GOOD PART OF THE DAY ON MONDAY.

EXTENDED PERIODS ARE QUIET. UNSEASONABLY COLD NIGHTTIME TEMPERATURES
EXPECTED MON NIGHT THROUGH WED NIGHT. LOWS IN THE MID 20S POSSIBLE
TUE NIGHT/WED MORNING WITH SFC RIDGE NEAR OR JUST WEST OF THE AREA
AND LITTLE CLOUD COVER..AND 1000-500MB THICKNESS VALUES OF 5300M
PROGGED BY THE 00Z GFS. WARMING TREND WILL OCCUR LATE IN THE WEEK
AND NEXT WEEKEND WITH MIDLEVEL HEIGHT RISES. WENT ABOVE GUIDANCE
TEMPERATURES SUNDAY ON PRELIMINARY GRIDDED FORECAST WITH HIGHS IN
THE MID TO UPPER 70S.

STILL PLAYING AROUND WITH SHORT TERM GRIDDED FORECAST. HOPE TO HAVE
IT DONE SHORTLY.

...SGF...
MO...NONE
KS...NONE

DSA
Hazardous weather outlook, Apr 6, 1:00 PM CDT, 3 hours 1 minute before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>091-093>098-101>106-
071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN APR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

SEVERE THUNDERSTORMS WITH LARGE HAIL AND HEAVY RAIN THIS
AFTERNOON...THEN AN ADDTIONAL ROUND OF SEVERE THUNDERSTORMS WILL BE
POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS LATE THIS AFTERNOON AND
EARLY THIS EVENING

  AREAS AFFECTED AND TIMING:

THUNDERSTORMS WITH PENNY TO QUARTER SIZED HAIL WILL CONTINUE OVER
SOUTHEAST KANSAS AND SOUTHERN MISSOURI SOUTH OF A LINE FROM FORT
SCOTT TO ROLLA THIS AFTERNOON. ADDITIONAL STORMS ARE EXPECTED TO
DEVELOP LATE THIS AFTERNOON...AFTER 5 PM...OVER EXTREME SOUTHEAST
KANSAS AND EASTERN OKLAHOMA...THEN MOVE EAST EARLY THIS EVENING
AFFECTING AREAS SOUTH OF A LINE FROM PITTSBURG KANSAS TO GAINESVILLE
THROUGH 10 PM.

  DISCUSSION:

ONGOING STORMS OVER SOUTHWEST MISSOURI AND SOUTHEAST KANSAS ARE
ASSOCIATED WITH THE BACK EDGE OF A THUNDERSTORM COMPLEX THAT MOVED
THROUGH THE REGION EARLIER TODAY. THESE STORMS WILL GRADUALLY MOVE
NORTHEAST AND WEAKEN WITH TIME THIS AFTERNOON. LOW PRESSURE OVER
CENTRAL OKLAHOMA WILL GRADUALLY MOVE EAST INTO SOUTHERN MISSOURI AND
NORTHERN ARKANSAS THIS EVENING. A WARM FRONT WILL MOVE NORTHWARD
AHEAD OF THIS SYSTEM...AND EXTEND FROM THE SOUTHWEST CORNER OF
MISSOURI SOUTHEAST INTO CENTRAL ARKANSAS. ADDTIONAL STORMS ARE
EXPECTED TO REDEVELOP OVER SOUTHEAST KANSAS AND EASTERN OKLAHOMA
ALONG A COLD FRONT/DRY LINE AND SOUTH OF THE WARM FRONT. GIVEN THE
UPPER AIR WIND PROFILE...SUPERCELL STORMS WITH LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE OVER EXTREME SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI LATE THIS AFTERNOON AND THIS EVENING.
THUNDERSTORM REDEVELOPMENT WILL BE CONDITIONAL BASED ON THE AMOUNT
OF SURFACE HEATING THAT WILL BE PRESENT LATE THIS AFTERNOON. IF A
DENSE CLOUD COVER HOLDS...SEVERE STORMS WILL BE MUCH LESS LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

UNSEASONABLY COLD WEATHER WILL MOVE INTO THE AREA IN THE WAKE OF THE
STORM SYSTEM ON MONDAY. LOW TEMPERATURES ARE EXPECTED TO FALL TO
NEAR FREEZING OVER MUCH OF THE REGION EARLY TUESDAY MORNING. LIGHT
WINDS AND CLEAR SKIES UNDERNEATH NEARBY HIGH PRESSURE WILL LIKELY
DROP TEMPERATURES INTO THE 25 TO 28 DEGREE RANGE OVER THE MISSOURI
OZARKS AND SOUTHEAST KANSAS BY EARLY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

IN THE SHORT TERM...SPOTTERS SHOULD RELAY HAIL REPORTS ALONG WITH
REPORTS OF HEAVY RAIN AND POSSIBLE FLOODING TO THE NATIONAL WEATHER
SERVICE. SPOTTER GROUPS MAY BE NEEDED AGAIN LATE THIS AFTERNOON AND
THIS EVENING OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI IF
SUPERCELL STORMS CAN DEVELOP.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

DSA

In the hours before

Local storm report, Apr 6, 1:57 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
157 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    OSCEOLA                   MO   .88 INCH HAIL
04/06/03   ST.CLAIR                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 6, 2:14 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
214 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    MACKS CREEK               MO   .75 INCH HAIL
04/06/03   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Apr 6, 2:27 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
227 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    ELKTON                    MO   .88 INCH HAIL
04/06/03   HICKORY
Local storm report, Apr 6, 3:11 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
311 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    HERMITAGE                 MO   .88 INCH HAIL
04/06/03   HICKORY
Local storm report, Apr 6, 3:14 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
314 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0257 PM    KNOBBY                    MO   .75 INCH HAIL
04/06/03   BENTON                         REPORTED BY PUBLIC.
Local storm report, Apr 6, 3:19 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    STOVER                    MO   .75 INCH HAIL
04/06/03   MORGAN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:56 AM CDTSevere Thunderstorm WarningSGFMcDonald34 min
Apr 6, 8:15 AM CDTSevere Thunderstorm WarningSGFStone, Taney45 min
Apr 6, 11:48 AM CDTSevere Thunderstorm WarningSGFOzark42 min
Apr 6, 12:15 PM CDTSevere Thunderstorm WarningSGFJasper, Newton45 min
Apr 6, 12:18 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas, Wright57 min
Apr 6, 12:19 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence56 min
Apr 6, 12:36 PM CDTSevere Thunderstorm WarningSGFBarton39 min
Apr 6, 12:49 PM CDTSevere Thunderstorm WarningSGFCedar56 min
Apr 6, 12:57 PM CDTSevere Thunderstorm WarningSGFJasper48 min
Apr 6, 1:14 PM CDTSevere Thunderstorm WarningSGFBarton, Dade46 min
Apr 6, 1:22 PM CDTSevere Thunderstorm WarningSGFPolk38 min
Apr 6, 1:29 PM CDTSevere Thunderstorm WarningSGFSt. Clair46 min
Apr 6, 1:42 PM CDTSevere Thunderstorm WarningSGFCedar48 min
Apr 6, 1:46 PM CDTSevere Thunderstorm WarningSGFDallas, Hickory44 min
Apr 6, 1:55 PM CDTSevere Thunderstorm WarningSGFCamden65 min
Apr 6, 2:02 PM CDTSevere Thunderstorm WarningSGFBenton58 min
Apr 6, 2:11 PM CDTSevere Thunderstorm WarningSGFPolk34 min
Apr 6, 2:14 PM CDTSevere Thunderstorm WarningSGFSt. Clair46 min
Apr 6, 2:26 PM CDTSevere Thunderstorm WarningSGFCedar49 min
Apr 6, 2:27 PM CDTSevere Thunderstorm WarningSGFHickory48 min
Apr 6, 3:02 PM CDTSevere Thunderstorm WarningSGFMiller43 min
Apr 6, 4:54 PM CDTSevere Thunderstorm WarningSGFMiller, Morgan36 min
Apr 6, 4:56 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory19 min
Apr 6, 5:17 PM CDTSevere Thunderstorm WarningSGFDallas, Polk43 min
Apr 6, 5:33 PM CDTSevere Thunderstorm WarningSGFBenton42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.